California, 2012Flash Flood and Flood in California, July 30 to 31, 2012
July 30 to 31, 2012 · NWS PSR · 2 events in 1 county or zone
Scattered monsoon thunderstorms developed across southwestern Imperial county during the afternoon hours on July 30th. Due to the very humid and unstable nature of the atmosphere, the storms produced locally heavy rainfall which led to episodes of flash flooding, followed by flooding, which persisted through the evening and into the early morning hours on July 31st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 5
- Property damage
- $400,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered monsoon thunderstorms developed across southwestern Imperial county during the afternoon hours on July 30th. Due to the very humid and unstable nature of the atmosphere, the storms produced locally heavy rainfall which led to episodes of flash flooding, followed by flooding, which persisted through the evening and into the early morning hours on July 31st. Flash flooding led to the closure of a number of roads west of El Centro, such as Highway 98 and Interstate 8. Locally heavy rain also led to the collapse of a canal bank, which led to areas of flooding near the town of Dixieland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 30, 2:25 PM PST, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 30, 2:25 PM PST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
325 PM MST MON JUL 30 2012
.UPDATE...
UPDATED AVIATION AND FIRE WEATHER SECTIONS.
&&
.SYNOPSIS...
SUBSTANTIAL MONSOON MOISTURE COMBINED WITH A NEARLY STATIONARY
WEATHER DISTURBANCE NEAR THE LOWER COLORADO RIVER WILL LEAD TO
SOMEWHAT ABOVE NORMAL THUNDERSTORM CHANCES THROUGH TUESDAY...
PARTICULARLY OVER FAR WESTERN ARIZONA AND SOUTHEAST CALIFORNIA WHERE
LOCALLY HEAVY RAIN IS LIKELY THIS AFTERNOON AND EVENING. RAINFALL
CHANCES WILL DECREASE WEDNESDAY THROUGH THE WEEKEND AS HIGH PRESSURE
STRENGTHENS OVER THE REGION. BELOW NORMAL HIGH TEMPERATURES ARE
EXPECTED EARLY THIS WEEK...BEFORE MODERATING TO NEAR AND SLIGHTLY
ABOVE AVERAGE VALUES BY THE END OF THE WEEK.
&&
.DISCUSSION...
AS EXPECTED...MOST ACTIVE WEATHER IS OCCURRING OVER FAR SOUTHEAST
CALIFORNIA AND FAR WESTERN ARIZONA THIS AFTERNOON...WHERE MOISTURE
RIDGE (PRECIPITABLE WATER AT OR JUST ABOVE 2 INCHES) COEXISTS WITH
DECENT INSTABILITY AND LOCATION OF QUASI STATIONARY MID-LEVEL
WEATHER DISTURBANCE. CONSEQUENTLY...SLOW-MOVING THUNDERSTORMS HAVE
DEVELOPED...AND WERE PRODUCING LOCALLY HEAVY RAIN. SPC MESOANALYSIS
INDICATES HIGHEST PRECIPITATION POTENTIAL WILL BE ALONG AND NEAR THE
LOWER COLORADO RIVER VALLEY THIS AFTERNOON/EARLY EVENING...AND
RADAR/SATELLITE ESTIMATES INDICATE 1-2 INCHES OF RAIN COULD FALL IN
LESS THAN AN HOUR WITH THE HEAVIEST STORMS. A FLASH FLOOD WATCH
REMAINS IN EFFECT FOR THIS AREA THROUGH THE EVENING HOURS...PLEASE
REFER TO THE LATEST WATCHES/STATEMENTS/ADVISORIES/WARNINGS REGARDING
THIS SITUATION.
WEATHER IS MUCH QUIETER OVER SOUTH-CENTRAL AND SOUTHEAST ARIZONA...
WHERE DRIER AIR IS ADVECTING WEST FROM NEW MEXICO...STRONGER WIND
FIELD EXISTS...AND UPPER SUPPORT IS LACKING. NEAREST UPSTREAM
WEATHER DISTURBANCE...WELL DEFINED IN BOTH WV IMAGERY AND PV
FIELDS...WAS MOVING WEST ALONG THE SOUTHERN PERIPHERY OF THE STRONG
SOUTHERN PLAINS ANTICYCLONE...AND IT HAD HELPED TRIGGER
THUNDERSTORMS OVER WESTERN CHIHUAHUA AND FAR EASTERN SONORA. STORMS
WILL INCREASE OVER SONORA LATER TODAY AND THIS EVENING...AND IT IS
POSSIBLE THAT OUTFLOW FROM THOSE STORMS COULD TRIGGER SOME STORMS TO
OUR SOUTH THIS EVENING/TONIGHT...WITH OUTFLOW FROM THOSE STORMS
PUSHING NORTH ACROSS SOUTH-CENTRAL AZ LATER TONIGHT. BOTTOM
LINE...WILL HOLD ONTO SLIGHT CHANCE FOR STORMS OVER SOUTH-CENTRAL AZ
OVERNIGHT...WITH BEST CHANCE IN THE LATE EVENING. WILL NEED TO KEEP
A CLOSE EYE ON THIS SITUATION.
UPPER DISTURBANCE OVER LOWER COLORADO RIVER VALLEY THIS AFTERNOON
WILL MOVE EVER SO SLOWLY TOWARD THE NORTH DURING THE NEXT COUPLE OF
DAYS...AND REMAIN A FOCUS FOR CONVECTIVE ACTIVITY. AS SUCH...HIGHEST
POP TUESDAY WILL AGAIN BE OUT WEST...AND PROBABLY TO THE NORTHWEST
OF OUR FORECAST AREA. FORECAST FOR TUESDAY THROUGH THURSDAY WAS NOT
CHANGED MUCH FROM WHAT WAS INHERITED...IN PART DUE TO THE FACT THAT
THIS MORNING/S NUMERICAL GUIDANCE STRONGLY SUPPORTED INHERITED FCST
PACKAGE FOR THIS PERIOD. SO...SEE PREVIOUS DISCUSSION FOR FURTHER
DETAILS.
&&
.PREVIOUS DISCUSSION...
THE REMNANT QUASI-STATIONARY CIRCULATION CENTER SHOULD CONTINUE TO
SPIN OVER THE LOWER COLORADO RIVER VALLEY ON TUESDAY...WITH
THERMODYNAMIC PROFILES POTENTIALLY BETTER FOR MORE WIDESPREAD DEEP
CONVECTION. VARIOUS MESOSCALE PROCESSES COULD STILL CONTAMINATE THE
ATMOSPHERE...SO HAVE ONLY ADVERTISED HIGHER END CHANCE POPS DURING
THE LATE AFTERNOON...WITH THE BEST CHANCES APPEARING TO LIE INTO
PARTS OF NORTHWEST ARIZONA. ALSO HAVE CONTINUED THE TREND OF
TRIMMING POPS THROUGH THE EASTERN CWA WITH STRONGER RIDGING AND
DRIER AIR ADVECTING WESTWARD...THOUGH ANOTHER WAVE CURRENTLY SOUTH
OF BROWNSVILLE TX COULD STREAM NORTH ALONG THE HIGHER TERRAIN OF
CNTRL MEXICO AND INVIGORATE CONVECTION THROUGH FAR SERN
ARIZONA...MOVING TOWARDS THE FORECAST AREA.
THROUGH THE END OF THE WEEK...MODELS CONTINUE TO SHOW A BIFURCATED
RIDGE WITH THE HIGHEST H5 HEIGHTS OVER TEXAS ATTEMPTING TO
RETROGRADE INTO THE OLD HEIGHT WEAKNESS/INVERTED TROUGH OVER SRN
CALIFORNIA/NEVADA. ECMWF SOLUTIONS REMAIN CONSISTENT IN HOLDING THE
WEAKNESS IN THE HEIGHT FIELD AND RESIDUAL MOISTURE THROUGH THE
REGION AGAINST THE INFLUENCE OF THE RIDGE RETROGRESSION. THERE IS
LIMITED TO ALMOST NO ENSEMBLE SUPPORT FROM GFS AND CMC MEMBERS FOR
THIS TYPE OF OUTCOME...WITH CONSENSUS OUTPUT INDICATING STRONGER
RIDGING AND DRYING OVERTAKING THE REGION. THEREFORE...HAVE CONTINUED
TO TREND POPS DOWNWARD INTO THE END OF THE WEEK...WHILE PUSHING
TEMPERATURES UP TO AND SLIGHTLY ABOVE AVERAGE.
&&
.AVIATION...
SOUTH CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
STORM ACTIVITY OVER THE HIGHER TERRAIN TO THE EAST AND SOUTHEAST OF
THE PHOENIX AREA HAS BEEN SUPPRESSED THIS AFTERNOON. HOWEVER...AN
APPROACHING WEATHER DISTURBANCE MAY LEAD TO SOME LATE NIGHT STORM
DEVELOPMENT BUT CONFIDENCE TOO LOW TO INSERT TSRA IN THE TAFS.
OTHERWISE EXPECT STORMS TO STAY WELL WEST. WINDS WILL FAVOR
SOUTHERLY COMPONENT...FLUCTUATING BETWEEN SOUTH-SOUTHEAST AND
SOUTH-SOUTHWEST THROUGH 01Z BEFORE SETTLING BACK TO SOUTHEAST BY
03Z. STRONG OUTFLOW FROM DISTANT STORMS IS NOT ANTICIPATED BUT
CANNOT BE RULED OUT ENTIRELY.
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND
KBLH...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER SOUTHEAST
CALIFORNIA AND SOUTHWEST ARIZONA AND THROUGH 04Z BEFORE BEGINNING TO
TAPER OFF. LOCAL CIGS 5KFT MSL AND VSBYS BLO 3SM +TSRA.
OTHERWISE...CONSIDERABLE MID TO HIGH CLOUDS THROUGH AT LEAST 12Z.
OUTFLOWS WILL LEAD TO ERRATIC SURFACE WIND PATTERNS BUT OTHERWISE
FAVOR EAST AND SOUTHEAST COMPONENTS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
LOW GRADE MONSOON CONDITIONS ARE EXPECTED THE LATTER HALF OF THE
WEEK INTO EARLY NEXT WEEK. SLIGHT CHANCES OF THUNDERSTORMS WILL BE
LIMITED TO HIGHER TERRAIN PORTIONS OF SOUTH-CENTRAL ARIZONA. NEAR
NORMAL TEMPERATURES CAN BE EXPECTED. HUMIDITIES WILL TREND DOWNWARD
THURSDAY WITH ONLY MINOR FLUCTUATIONS THEREAFTER WITH OVERNIGHT
RECOVERY REMAINING GOOD. WINDS WILL FAVOR FAMILIAR WARM SEASON
DIURNAL PATTERNS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH UNTIL MIDNIGHT MST TONIGHT AZZ020-021-025-026.
CA...FLASH FLOOD WATCH UNTIL MIDNIGHT PDT TONIGHT CAZ030>033.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...DG
PREVIOUS DISCUSSION...MO
AVIATION...AJ
FIRE WEATHER...AJ
Hazardous weather outlook, Jul 30, 2:16 PM PST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
316 PM MST MON JUL 30 2012
AZZ024-311300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
316 PM MST MON JUL 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
EXPECT ONLY A SLIGHT CHANCE FOR A THUNDERSTORM LATE THIS AFTERNOON
AND EVENING. ANY STORM THAT FORMS WILL BE CAPABLE OF PRODUCING FREQUENT
LIGHTNING...GUSTY WINDS...AND BRIEF HEAVY RAINFALL WITH LOCALIZED
FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORM CHANCES WILL PERSIST THROUGH TUESDAY...BEFORE SLOWLY
TRENDING DOWNWARD BY THE END OF THE WEEK. HOWEVER...STORMS WILL
REMAIN POSSIBLE PRIMARILY OVER HIGH TERRAIN THROUGH THE END OF THE
WEEK. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
AZZ022-023-027-028-311300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
316 PM MST MON JUL 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
EXPECT ONLY A SLIGHT CHANCE FOR A THUNDERSTORM LATE THIS AFTERNOON
AND EARLY TONIGHT. SHOWERS AND THUNDESTORMS COULD INCREASE LATE THIS
EVENING...BUT CONFIDENCE IN THIS FORECAST IS RATHER LOW. ANY
THUNDERSTORM THAT FORMS MAY PRODUCE FREQUENT LIGHTNING...GUSTY
WINDS...AND BRIEF HEAVY RAINFALL WITH LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ISOLATED THUNDERSTORM CHANCES WILL PERSIST THROUGH
TUESDAY...WITH PRIMARILY DRY WEATHER EXPECTED FOR THE REMAINDER OF
THE WEEK. ANY STORMS WILL HAVE THE CAPABILITY OF PRODUCING FREQUENT
LIGHTNING...STRONG WINDS AND LOCALLY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
AZZ020-021-025-026-CAZ030>033-311300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
316 PM MST MON JUL 30 2012 /316 PM PDT MON JUL 30 2012/
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MST /MIDNIGHT PDT/
TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THUNDERSTORM CHANCES WILL CONTINUE THROUGH THIS AFTERNOON AND
EVENING. STRONGEST STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY
HEAVY RAINFALL...WITH FLOODING OF WASHES AND ROADWAYS A GOOD BET...AS
WELL AS LIGHTNING AND STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORM CHANCES WILL CONTINUE THROUGH TUESDAY...WITH PRIMARILY
DRY WEATHER EXPECTED THROUGH THE END OF THE WEEK. ANY STORMS WILL
HAVE THE CAPABILITY OF PRODUCING STRONG WINDS AND LOCALLY HEAVY
RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Jul 30, 12:23 PM PST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
123 PM MST MON JUL 30 2012
CAZ032-302100-
RIVERSIDE CA-
123 PM PDT MON JUL 30 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA
UNTIL 200 PM PDT
AT 116 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
COUPLE OF STRONG THUNDERSTORMS NEAR INTERSTATE 10 BETWEEN BLYTHE AND
DESERT CENTER. THIS STORM WAS NEARLY STATIONARY.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.
LAT...LON 3350 11490 3357 11513 3380 11502 3385 11476
TIME...MOT...LOC 2020Z 022DEG 2KT 3362 11498
AJ
Special weather statement, Jul 30, 12:25 PM PST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
125 PM MST MON JUL 30 2012
CAZ032-302100-
RIVERSIDE CA-
125 PM PDT MON JUL 30 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA
UNTIL 200 PM PDT
AT 116 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
COUPLE OF STRONG THUNDERSTORMS NEAR INTERSTATE 10 BETWEEN BLYTHE AND
DESERT CENTER. THESE STORMS WERE NEARLY STATIONARY.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.
LAT...LON 3350 11490 3357 11513 3380 11502 3385 11476
TIME...MOT...LOC 2020Z 022DEG 2KT 3362 11498
AJ
Special weather statement, Jul 30, 1:45 PM PST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
245 PM MST MON JUL 30 2012
CAZ031-033-302230-
IMPERIAL CA-
245 PM PDT MON JUL 30 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
UNTIL 330 PM PDT
AT 240 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES NORTH OF ALGODONES DUNES. THIS STORM
WAS NEARLY STATIONARY.
LOCALLY DENSE BLOWING DUST IS POSSIBLE AS WELL AS PERIODS OF HEAVY
RAINFALL. GUSTY WINDS OF 40 TO 45 MPH AND FREQUENT LIGHTNING ARE
ALSO POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
RURAL EASTERN IMPERIAL COUNTY...
SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.
LAT...LON 3279 11480 3280 11504 3303 11501 3301 11481
TIME...MOT...LOC 2143Z 001DEG 1KT 3292 11492
NOLTE
Special weather statement, Jul 30, 3:25 PM PST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
425 PM MST MON JUL 30 2012
AZZ020-021-310000-
LA PAZ AZ-
425 PM MST MON JUL 30 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA
UNTIL 500 PM MST
AT 424 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES WEST OF BOUSE...MOVING NORTH AT 20 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
PARKER...AND BUCKSKIN MOUNTAIN PARK.
SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.
VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.
LAT...LON 3429 11413 3390 11409 3387 11430 3410 11443
3414 11435 3414 11433 3418 11428 3418 11425
3423 11421
TIME...MOT...LOC 2325Z 171DEG 17KT 3398 11421
WOODALLFlash Flood, Imperial
- When
- July 30, 4:35 PM PST to 7:30 PM PST
- Where
- Imperial County, 2.19 mi NE of Plaster City to 1.52 mi E of Plaster City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.798, -115.819
Scattered thunderstorms developed across southwestern Imperial county during the afternoon hours on July 30th. Due to the very humid and unstable nature of the atmosphere, the storms generated locally heavy rain with rates in excess of one inch per hour. The rain led to flash flooding; at 438 pm a Flash Flood Warning was issued for southwest Imperial county. The flooding caused roads to be closed in the area around Dixieland. According to local law enforcement, at 535 pm flash flooding caused road closures at the intersection of Dunaway Road and Evan Hewes Highway.
Flood, Imperial
- When
- July 30, 7:30 PM PST to July 31, 4:30 AM PST
- Where
- Imperial County, 1.48 mi NNW of Dixieland to 0.68 mi SW of Dixieland
- Cause
- Heavy Rain
- Injuries
- 5 direct, 0 indirect
- Property damage
- $400,000
- Reported by
- Law Enforcement
- Coordinates
- 32.799, -115.781
Scattered thunderstorms developed across southwest Imperial county during the afternoon hours on July 30th. Due to the very humid and unstable nature of the atmosphere, the storms produced locally heavy rainfall with rain rates well in excess of one inch per hour. A Flash Flood Warning was issued at about 430 pm, which led to road closures west of El Centro, in the area near Seeley and Dixieland. Thunderstorms persisted into the evening, and additional rainfall led to areas of flooding along Interstate 8, Evan Hewes Highway and Highway 98. According to the California Highway Patrol, at approximately 9 pm flooding caused the closure of Interstate 8 in both directions between Drew Road and Dunaway Road. At 830 pm, local law enforcement reported the evacuation of 5 homes on Evan Hewes Highway due to a bank collapse along the Westside main canal. Heavy rain from earlier storms led to the collapse of the canal bank, and canal water then spread into the homes just west of Seeley. Overflow from the Westside canal eroded Evan Hewes Highway west of Westside road, and 100 feet of the highway were washed away. As a result, Evan Hewes Highway was closed from Dunaway to Westside road. In addition, Dunaway road was damaged beyond repair due to the flooding. Several minor injury traffic accidents were reported during the heavy rain and flooding, as rains limited visibility and made roads very slick. Finally, the breach of the canal resulted in no access to the Centinela State Prison. At 730 pm the Flash Flood Warning was replaced by an areal Flood Warning which continued through 430 am on July 31st.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, July 30 to 31, 20122 deaths · $110,000 · 53 kt wind · 6 events
- Heat in Illinois, July 30, 20121 death · 1 event
- Heat in Alabama, July 30, 20121 death · 1 event
- Flash Flooding in Colorado, July 30 to 31, 2012$15 million · 3 events
- Flash Flooding and Lightning Strikes in Arizona, July 30 to 31, 2012$245,000 · 5 events
- Hail and Damaging Wind in Wisconsin, July 30, 2012$25,000 · 2.5 in hail · 19 events
- Flash Flooding and Flood in Alabama, July 30 to 31, 2012$4,000 · 1 in hail · 38 events
- Flash Flooding in California, July 30 to 31, 2012$40,000 · 5 events
- Hail and Damaging Winds in Alabama, July 30 to 31, 2012$23,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Wisconsin, July 30 to 31, 2012$25,000 · 1.5 in hail · 10 events
- Damaging Winds in Florida, July 30, 2012$27,000 · 61 kt wind · 4 events
- Damaging Winds in Michigan, July 30, 2012$28,000 · 58 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392349, 392353.